COLORADO SPRINGS — In this Your Healthy Family, while Colorado lawmakers are trying to get new laws in place to fight the deadly opioid crisis in our state, no state law will be as effective as awareness, especially for teens and kids.
The current opioid crisis really falls into two kinds of tragedies. There are those overdosing on fentanyl because they are dealing with an addiction to painkillers, and there are people who have no idea that a recreational drug or drug of abuse they are taking has been laced with fentanyl, that is 50 times stronger than heroin, and 100 times more powerful than morphine, so even a tiny amount can be lethal.
Now, Dr. Robert Lam, MD an emergency medicine specialist with UCHealth Memorial Hosptial says, “Even that first time of abuse can lead to tragedy. It (the danger) crosses all socioeconomic barriers because anyone can become addicted to a substance or a drug of abuse. That is what I think is the real tragedy, is even a first time use can result in a tragedy.”
These days, drug dealers are able to lace fentanyl into heroin, cocaine and pills, and the liquid form can be slipped into things like nasal sprays, eye drops, and edibles.
Dr. Lam says the many forms fentanyl comes in also complicates the challenge of knowing what party drug it might be hiding in. “There are pill forms, there are liquid forms, there is injectables - there are lots of different ways the medication can be delivered. Unfortunately, what we are seeing is that it's being added to a lot of drugs of abuse and you never know when it's present in a drug of abuse because there's not a certain smell to it, or look to it that would indicate it's part of something that's been added. It’s added to something to increase the potency of some of these drugs but the concentration of fentanyl and how quickly it affects someone is actually what is causing an accidental tragedy.”
Making the situation even more deadly for kids is how this extremely powerful synthetic drug affects teens, says Dr. Lam. “I think for kids it's particularly worrisome because of the adjustments according to their size, body weight, and the way they metabolize substances. Because it's such a small amount (of fentanyl) that can cause such a significant effect to the patient we need to be particularly careful with children, really any time we're dealing with a medication or drug of abuse.”
In our next story, we'll hear more from Dr. Lam on preventing overdose deaths and the signs to look for that someone has overdosed on fentanyl plus the steps to take immediately to try and save their life.
You can read more about the facts of Fentanyl from the CDC on their website (HERE [cdc.gov]) (https://www.cdc.gov/stopoverdose/fentanyl/index.html [cdc.gov])
UCHealth is a proud sponsor of Your Healthy Family